[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
April 2002

Unilateral Gynecomastia Induced by Treatment With 1 mg of Oral Finasteride

Author Affiliations

Not Available

Arch Dermatol. 2002;138(4):543-544. doi:10.1001/archderm.138.4.533

Oral finasteride (Propecia; Merck & Co, Inc, Whitehouse Station, NJ), 1 mg/d, has been widely used as an effective treatment for male androgenic alopecia (MAGA).1 In 5 clinical trials submitted by Merck to the US Food and Drug Administration, the company only quoted once "breast enlargement and sensitivity occasionally reported."2 In their review of some of these protocols (087 and 092), McClellan and Markham3 state that the incidence of breast tenderness or enlargement reported with a 1-mg/d dosage was the same as that with placebo (0.4%) and that "there is no evidence that finasteride 1 mg/day causes breast tenderness or enlargement." Recently, Wade and Sinclair4 reported a case of reversible painful gynecomastia induced by finasteride use. We also had the opportunity to observe the same adverse effect in 4 patients receiving 1-mg/d oral finasteride.

First Page Preview View Large
First page PDF preview
First page PDF preview
×